Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 103, NWS Pittsburgh, PA

July 8, 2003Monongalia County, West Virginia; Greene County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 8:51 PM EDT for Monongalia County, West Virginia; Greene County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 8:51 PM EDT (00:51 UTC)
Expired
Jul 8, 2003, 11:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Greene County, PA, Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 88 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 090053
FFWPBZ
PAC059-WVC061-090345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN PENNSYLVANIA
  MONONGALIA COUNTY IN WEST VIRGINIA

* UNTIL 1145 PM EDT

* AT 851 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ABOUT
  ONE-HALF INCH OF RAIN HAS FALLEN IN THE PAST 30 MINUTES. ADDITIONAL 
  RAINFALL OVER THE NEXT HOUR MAY BRING STREAMS OUT OF THEIR BANKS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...DUNKARD...MORGANTOWN...
  CASSVILLE...GRANVILLE AND   STAR CITY...

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 090252
FFSPBZ
PAC059-WVC061-090345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 PM EDT TUE JUL 8 2003


THE FLASH FLOOD WARNING FOR GREENE AND MONONGALIA COUNTIES CONTINUES 
UNTIL 1145 PM. AN AREA OF HEAVY RAINFALL WILL MOVE ACROSS MONONGALIA 
AND SOUTHERN GREENE COUNTIES UNTIL 1130 PM. RAPID STREAM RISES MAY 
RESULT FROM THIS ADDITIONAL RAINFALL.










$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:38 PM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 3:38 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT TUE JUL 8 2003

ANOTHER ROUND FOR THE AREA THIS EVENING. MOST OF CWA IS UNDER WATCH
UNTIL 8PM TONIGHT. TWO COMPLEXES MOVING ACROSS MIDWEST LOOK TO MERGE
IN WESTERN CWA THIS EVENING. LATEST ETA SHOWING ENERGETIC ATMOSPHERE
THROUGH THE EVENING HOURS WITH LIS TO -5 AND CAPES ABOVE 2000. SHEAR
VALUES INCREASE THIS EVENING AS FRONTAL BOUNDARY MOVES SOUTHWARD.
INITIAL MOISTURE CONVERGENCE IN WESTERN CWA ALONG FRONTAL BOUNDARY THIS
AFTERNOON MOVES EASTWARD AS FRONT SINKS SLOWLY TO THE SOUTH. CONCERN
INITIALLY IS THE POTENTIAL FOR SEVERE WEATHER...HOWEVER MANY AREAS
RECEIVED AMPLE RAINFALL YESTERDAY AND FLOODING IS ALSO A CONCERN THIS
EVENING. LATEST ETA SHOWS HEAVIEST PRECIP MOVING ALONG FRONT OVERNIGHT
AS COMPLEXES FORM AND EJECT EASTWARD. FRONT STILL JUST MOVING THROUGH
NORTHERN CWA BY EARLY WED MORNING THEN LAYS OUT ACROSS AREA WED
AFTERNOON. WOULD EXPECT CONTINUED ACTIVITY THROUGHOUT THE NIGHT AND
ONCE AGAIN TOMORROW.

.PBZ...
MD...FLOOD WATCH TIL 4AM FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT TUESDAY FOR ZONE OHC029.

FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TIL 4AM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
PAZ007>008...PAZ013>014...PAZ020>021...PAZ029>032.

WV...FLOOD WATCH TIL 4AM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 8, 5:18 AM EDT, 15 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 8, 7:17 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
717 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    TIPPECANOE                OH   WIND DAMAGE
07/08/03   HARRISON                       LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT

0658 PM    CADIZ                     OH   WIND DAMAGE
07/08/03   HARRISON                       LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Jul 8, 7:44 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
744 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    SUGARCREEK                OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     TREES BLOWN DOWNREPORTED
                                          BY TRAINED OBSERVER

0630 PM    GILMORE                   OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     NUMEROUS TREES BLOWN DOWN.
                                          REPORTED BY TRAINED
                                          OBSERVER

0725 PM    TORONTO                   OH   WIND DAMAGE
07/08/03   JEFFERSON                      LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0700 PM    PERRYSVILLE               OH   WIND DAMAGE
07/08/03   CARROLL                        LARGE TREES BLOWN DOWN.
                                          REPORTED BY TRAINED
                                          OBSERVER.

0706 PM    CARROLLTON                PA   WIND DAMAGE
07/08/03   CARROLL                        LARGE TREES BLOWN DOWN.
                                          REPORTED BY TRAINED
                                          OBSERVER.
Local storm report, Jul 8, 7:54 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
754 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    HANOVERTON                OH   WIND DAMAGE
07/08/03   COLUMBIANA                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0739 PM    LISBON                    OH   WIND DAMAGE
07/08/03   COLUMBIANA                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 8, 8:19 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
819 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    HANOVERTON                OH   WIND DAMAGE
07/08/03   COLUMBIANA                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0739 PM    LISBON                    OH   WIND DAMAGE
07/08/03   COLUMBIANA                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0740 PM    LISBON                    OH   58 MPH TSTM WIND GUST
07/08/03   COLUMBIANA

0740 PM    STEUBENVILLE              OH   WIND DAMAGE
07/08/03   JEFFERSON                      NUMEROOUS LARGE TREES AND
                                          POWER LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0720 PM    MINERVA                   OH   WIND DAMAGE
07/08/03   CARROLL                        LARGE TREE ACROSS ROUTE
                                          30. ROAD CLOSED. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0740 PM    COUNTYWIDE                WV   WIND DAMAGE
07/08/03   HANCOCK                        LARGE TREES AND POWERLINES
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0742 PM    COLLIERS                  WV   WIND DAMAGE
07/08/03   BROOKE                         LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, Jul 8, 8:33 PM EDT, 18 minutes before
MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ021>023-041-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BUTLER          CLARION
  FAYETTE         FOREST          GREENE          INDIANA
  JEFFERSON       VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  MARION          MONONGALIA      PRESTON         TUCKER

IN MARYLAND...

  GARRETT

A WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE. IF SEVERE
WEATHER BECOMES CERTAIN...WARNINGS WILL BE ISSUED.
Local storm report, Jul 8, 8:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
849 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    BAYARD                    OH   FLASH FLOODS
07/08/03   COLUMBIANA                     SANDY CREEK FLOODED BAYARD
                                          ROAD JUST NORTH OF BAYARD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0800 PM    INDEPENDENCE              PA   WIND DAMAGE
07/08/03   BEAVER                         LARGE TREE SNAPPED OFF
                                          REPORTED BY TRAINED
                                          OBSERVER

0810 PM    EVANS CITY                PA   WIND DAMAGE
07/08/03   BUTLER                         TREES DOWN IN EVANS CITY.

0823 PM    MONROEVILLE               PA   WIND DAMAGE
07/08/03   ALLEGHENY                      TREES DOWN IN MONROEVILLE.

0800 PM    WEST VIEW                 PA   WIND DAMAGE
07/08/03   ALLEGHENY                      TREES DOWN IN WEST VIEW.

0747 PM    WASHINGTON                PA   WIND DAMAGE
07/08/03   WASHINGTON                     TREES DOWN IN WASHINGTON.

0755 PM    HOUSTON                   PA   WIND DAMAGE
07/08/03   WASHINGTON                     TREES DOWN IN HOUSTON.

0800 PM    EIGHTY FOUR               PA   WIND DAMAGE
07/08/03   WASHINGTON                     LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0840 PM    IRWIN                     PA   WIND DAMAGE
07/08/03   WESTMORELAND                   LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:14 PM EDTFlash Flood WarningPBZHancock3 hr
Jul 8, 8:39 PM EDTSevere Thunderstorm WarningPBZPreston66 min
Jul 8, 8:51 PM EDTSevere Thunderstorm WarningPBZMonongalia54 min
Jul 8, 10:32 PM EDTFlash Flood WarningPBZPreston, Tucker3 hr
Jul 8, 8:00 PM EDTSevere Thunderstorm WarningPBZButler60 min
Jul 8, 8:14 PM EDTSevere Thunderstorm WarningPBZWestmoreland61 min
Jul 8, 8:17 PM EDTSevere Thunderstorm WarningPBZArmstrong58 min
Jul 8, 8:18 PM EDTFlash Flood WarningPBZWashington3 hr
Jul 8, 8:32 PM EDTSevere Thunderstorm WarningPBZFayette58 min
Jul 8, 8:38 PM EDTSevere Thunderstorm WarningPBZIndiana67 min
Jul 8, 9:27 PM EDTSevere Thunderstorm WarningPBZFayette48 min

Nearby

Flash Flood Warnings in West Virginia, 2003Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.